The FDA’s warning was issued August 1, 2013, and noted that acetaminophen can cause “rare but serious skin reactions.” The issue is that those rare but serious skin reactions are potentially fatal and are not always easily diagnosed, leading to further complications. “It is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal,” said Sharon Hertz, MD, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction.
The FDA announced that all prescription medications that contain acetaminophen will now carry a warning about the skin conditions SJS and toxic epidermal necrolysis (TEN). Furthermore, the warnings will be added to labels of over-the-counter medications that contain acetaminophen.
READ MORE ZITHROMAX SJS LEGAL NEWS
The warning was issued after the FDA reviewed its database and found 107 cases of SJS and TEN linked to acetaminophen between 1969 and 2012. Of those, 12 people died and 67 were hospitalized.
Although the FDA’s warning does not include Zithromax (known generically as azithromycin), the medication has been linked to an increased risk of SJS. In 2012, the FDA warned Pfizer that its marketing material concerning Zmax (azythromycin extended release) downplayed the risk of Stevens Johnson syndrome. Patients who have developed SJS from taking other medications have filed lawsuits alleging they were not adequately warned about the risk. Many drugs contain only a warning about an allergic reaction, but do not mention how serious the allergic reaction can be.